Connecticut, 2017

Hail in Connecticut, May 31, 2017

May 31, 2017 · NWS ALY · 2 events in 1 county or zone

A severe thunderstorm impacted northwestern Connecticut on May 31, 2017 as a cold upper-level disturbance interacted with a moderately unstable airmass. The supercell thunderstorm had earlier produced a tornado and large hail in the mid-Hudson Valley of New York, and continued producing large hail as it entered Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A severe thunderstorm impacted northwestern Connecticut on May 31, 2017 as a cold upper-level disturbance interacted with a moderately unstable airmass. The supercell thunderstorm had earlier produced a tornado and large hail in the mid-Hudson Valley of New York, and continued producing large hail as it entered Connecticut. Hail up to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 6:48 PM EST, 0 minutes earlier.

Area forecast discussion, May 31, 6:48 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Albany NY
748 PM EDT Wed May 31 2017

.SYNOPSIS...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A Severe Thunderstorm Watch remains in effect for the
southeastern Catskills, Mid-Hudson Valley, Taconics, Berkshires,
and Litchfield Hills until 9 PM EDT...

As of 650 PM EDT, convection continues across southern New York
this evening and has congealed into a linear feature. Expect
this line to push east-southeast over the next couple of hours where
there is still plenty of instability to tap into. In fact, we
just received a report of golf ball size hail in Dutchess
county. Behind this linear feature, there may be a few isolated
showers with a rumble of thunder but the severe threat has
ended. So have cancelled the severe thunderstorm watch for the
Greater Capital District and points north. In terms of the
grids, freshened up the temperatures and pops and sent updates
to NDFD and web servers.

Prev Disc...
Convection is underway this afternoon with multiple reports of
pea size hail and some gusty winds. Expect strong to severe
storms will continue through the remainder of the afternoon as
storms progress eastward and tap into better instability.
Damaging winds and quarter size hail will be the primary threats
through this afternoon.

Tonight should serve as a transition period with gradual
clearing and cooler temperatures. However, overnight lows will
remain mild, in the upper 40s to lower 50s area wide.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The short term period will be dominated by a deepening upper
level low digging into New England with several impulses
rotating around the low and across the area. On Thursday,
cooler, dry air will work into New York, as high pressure
begins nosing into the region. This should limit any rain
chances across the area, with the exception of an isolated
shower or two across the Adirondacks and Mohawk Valley regions
as an upper impulse passes by. Behind the impulse, gusty
west/northwest winds will develop in the afternoon, with some
gusts possibly reaching 25-35 mph, especially within the Mohawk
Valley/Capital Region and Berkshires. High temperatures should
reach the lower/mid 70s in most valley areas, with mainly 60s
across higher elevations. Some portions of the mid Hudson Valley
could approach 80 due to enhanced downsloping.

Thursday night will be mainly clear and cool. Lows should be
cooler, mainly ranging from the upper 30s/lower 40s across
higher elevations, to the upper 40s to lower 50s in valley
areas.

Friday and Friday night, the upper low shifts east as a strong
impulse dives out of Canada. This impulse will help deepen the
low and shift it towards our area. With the upper low mainly
overhead, there will be an increase in cloudiness and slightly
cooler temperatures on Friday. A weak cold will track through
the region during the afternoon with scattered showers and
thunderstorms possible. Highs on Friday are expected in the
upper 60s to lower 70s but around 60 to lower 60s across the
higher terrain. Friday night, temperatures will dip into the low
to mid 40s in the high terrain and near 50 in the valleys.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The first half of the weekend will be dry...but the balance of
the extended period will be one of our wettest periods of the
season thus far. Weak high pressure quickly succumbs to a
moisture-rich system with deep overrunning more reminiscent of
early spring than early summer. This system tracks more or less
east across the Great Lakes region...to New York State by
Monday. Temperatures will be below normal with abundant
cloudiness...as highs struggle through the 60s...with mostly 50s
in the higher elevations.

With high pressure systems weak to non-existent, backfilling of the
low is likely, keeping rain almost continually going into mid-week.
Perhaps there will be improvement as early as Wednesday, but
the expected development of an inverted trof near our region
keeps this possibility in doubt.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The disturbance that brought convection to the area this
afternoon has moved out of the region. A few showers and
thunderstorms may linger near KPOU TAF site this evening.

Low-level moisture may linger overnight in the wake of these storms,
with model soundings indicating the potential for light for or low
stratus. So have continued inherited forecast of IFR conditions
developing tonight. A drier airmass will filter in tomorrow,
allowing sites to improve to VFR conditions by late morning.

Winds will be mostly light and variable overnight. Winds will
turn westerly and will gust to near 30 kt by the end of the TAF
period early Thursday afternoon.

Outlook...

Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...RA...TSRA.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Likely RA.
Sunday Night: High Operational Impact. Likely RA.
Monday: Moderate Operational Impact. Chance of RA.

&&

.FIRE WEATHER...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.

&&

.HYDROLOGY...
Showers and thunderstorms will continue through this evening.
Total QPF is expected to range from 0.25-0.50 inch, but locally
higher rainfall amts are possible in thunderstorms. Some minor
urban, small stream, and poor drainage flooding cannot be ruled
out through this evening.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The ASOS at the Pittsfield Municipal Airport, MA and Glens
Falls, NY continue to experience outages with hourly METARS
occasionally or continuously missing. This will persist until
communications are fully restored.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 9 PM EDT this evening for
     CTZ001-013.
NY...Severe Thunderstorm Watch until 9 PM EDT this evening for
     NYZ058>061-063>066.
MA...Severe Thunderstorm Watch until 9 PM EDT this evening for
     MAZ001-025.
VT...None.

&&

SYNOPSIS...KL/JVM
NEAR TERM...JVM
SHORT TERM...KL/JVM
LONG TERM...ELH
AVIATION...Thompson/JVM
FIRE WEATHER...KL/Thompson/JVM
HYDROLOGY...KL/Thompson/JVM
EQUIPMENT...
Hazardous weather outlook, May 31, 6:00 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
700 PM EDT Wed May 31 2017

NYZ032-033-038>043-047>054-082>084-VTZ013>015-012300-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
700 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-012300-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
700 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 31, 6:06 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 NE FORT HUNTER        42.75N  73.94W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON EAST LYDIUS STREET

0420 PM     TSTM WND DMG     1 SW STANFORD HEIGHTS   42.76N  73.90W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN AND A TRANSFORMER ON FIRE ON
            CORDELL ROAD

0421 PM     TSTM WND DMG     2 SW LISHA KILL         42.74N  73.89W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON CURRY ROAD EXT

0421 PM     TSTM WND DMG     1 WSW MAYWOOD           42.74N  73.89W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ALONG KINGS ROAD

0422 PM     TSTM WND DMG     1 SSW STANFORD HEIGHTS  42.75N  73.90W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT THE INTERSECTION OF KINGS ROAD
            AND MORRIS ROAD

0422 PM     TSTM WND DMG     1 W KARNER              42.72N  73.88W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN AT THE INTERSECTION OF EAST OLD STATE ROAD
            AND KINGS ROAD

0422 PM     TSTM WND DMG     1 S MAYWOOD             42.73N  73.86W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON ALBANY STREET

0422 PM     TSTM WND DMG     1 WSW LISHA KILL        42.75N  73.88W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON MORRIS ROAD

0424 PM     TSTM WND DMG     1 S NEW SALEM           42.61N  73.97W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN AT THE INTERSECTION OF NEW SCOTLAND ROAD AT
            STOVE PIPE ROAD

0434 PM     TSTM WND DMG     1 ESE LOUDONVILLE       42.70N  73.75W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON PRINCESS LANE

0435 PM     TSTM WND DMG     LOUDONVILLE             42.71N  73.77W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON OSBORNE ROAD

0436 PM     TSTM WND DMG     1 ESE LOUDONVILLE       42.70N  73.76W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON CHERRY TREE ROAD

0440 PM     TSTM WND DMG     WATERVLIET              42.72N  73.70W
05/31/2017                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN AT THE INTERSECTION OF 14TH STREET AND 2ND
            AVE

&&

EVENT NUMBER ALY1703832
EVENT NUMBER ALY1703833
EVENT NUMBER ALY1703834
EVENT NUMBER ALY1703835
EVENT NUMBER ALY1703836
EVENT NUMBER ALY1703837
EVENT NUMBER ALY1703838
EVENT NUMBER ALY1703839
EVENT NUMBER ALY1703840
EVENT NUMBER ALY1703841
EVENT NUMBER ALY1703842
EVENT NUMBER ALY1703843
EVENT NUMBER ALY1703844

FRUGIS
Local storm report, May 31, 6:08 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             POUGHKEEPSIE            41.69N  73.92W
05/31/2017  M0.75 INCH       DUTCHESS           NY   PUBLIC

&&

EVENT NUMBER ALY1703845

FRUGIS
Local storm report, May 31, 6:19 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             ARLINGTON               41.70N  73.89W
05/31/2017  M1.00 INCH       DUTCHESS           NY   FIRE DEPT/RESCUE

&&

EVENT NUMBER ALY1703846

FRUGIS
Local storm report, May 31, 6:35 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     HOPEWELL JUNCTION       41.59N  73.80W
05/31/2017                   DUTCHESS           NY   PUBLIC

            TREES DOWN

&&

EVENT NUMBER ALY1703847

FRUGIS
Local storm report, May 31, 6:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
744 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     EAST FISHKILL           41.55N  73.80W
05/31/2017                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER ALY1703848

FRUGIS
Special weather statement, May 31, 6:46 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
746 PM EDT WED MAY 31 2017

CTZ001-013-010015-
Northern Litchfield-Southern Litchfield-
746 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 746 PM EDT, a strong thunderstorm was located over New Hartford,
or 7 miles northeast of Torrington, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  New Hartford and New Hartford Center around 750 PM EDT.
  Canton around 755 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4171 7341 4203 7310 4203 7301 4197 7303
      4197 7289 4190 7291 4190 7294 4185 7295
      4184 7294 4181 7295 4180 7302 4174 7300
TIME...MOT...LOC 2346Z 268DEG 33KT 4190 7302

JPV

The radar

The Brookhaven radar (KOKX), 93 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Litchfield

When
May 31, 6:48 PM EST
Where
Litchfield County, 0.86 mi SE of Park Lane
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -73.410

Hail, Litchfield

When
May 31, 6:50 PM EST
Where
Litchfield County, 2.18 mi WSW of Judds Bridge
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -73.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700940, 700941.